Thunderstorm Wind, Oglala Lakota
- When
- June 26, 8:25 PM MST
- Where
- Oglala Lakota County, 5 mi NE of Porcupine
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 43.281, -102.260
A severe thunderstorm over eastern Shannon County produced very strong wind gusts and hail to nickel size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm over eastern Shannon County produced very strong wind gusts and hail to nickel size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 26, 11:45 AM MST, 8 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1245 PM MDT THU JUN 26 2008 .DISCUSSION...THIS DISCUSSION AND THE FORECAST PACKAGE ARE BEING ISSUED EARLIER THAN USUAL IN ANTICIPATION FOR TODAY/S SEVERE WEATHER EVENT. THE LAST DAY OF SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND EVENING BEFORE QUIETER WEATHER RETURNS TO THE CWA TOMORROW AND THE WEEKEND. WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH ACROSS CENTRAL MONTANA MOVING EASTWARD. SURFACE ANALYSIS PLACES A SURFACE LOW NEAR THE SE WY/NE CO BORDER WITH A TROUGH EXTENDING NORTHWARD INTO EASTERN MONTANA. SOUTHEASTERLY WINDS CONTINUE TO BRING MOISTURE RICH AIR INTO THE CWA WITH DEWPOINTS IN THE UPPER 50S TO MID 60S. WITH MOST AREAS RECEIVING LOTS OF SUNSHINE TODAY...TEMPERATURES ARE CONTINUING TO WARM INTO THE MID 80S TO LOWER 90S. INSTABILITY WILL ALSO INCREASE THIS AFTERNOON WITH MODELS SHOWING ANYWHERE FROM 1500 TO 4000 K/JG. PLENTY OF SHEAR AVAILABLE FOR SUPERCELLS TO DEVELOP TODAY. REGIONAL RADAR/SATELLITE SHOW SEVERE STORMS QUICKLY DEVELOPING ACROSS NORTHEAST MONTANA EARLY THIS AFTERNOON ALONG THE PREFRONTAL TROUGH. THE TROUGH WILL SLIDE SOUTHEAST THIS AFTERNOON BRINGING STORMS ACROSS NORTHEAST WYOMING...THE BLACK HILLS...AND NORTHWEST SOUTH DAKOTA. ACTIVITY SHOULD BE IN FULL SWING BY MID AFTERNOON AS TOWERING CU ARE ALREADY DEVELOPING OVER THE NORTHERN BLACK HILLS. THE CONVECTION WILL CONTINUE SOUTHEAST FOR THE EVENING AFFECTING THE CENTRAL/SOUTHERN HILLS THROUGH SOUTH CENTRAL SOUTH DAKOTA. WITH THE LARGE AMOUNTS OF INSTABILITY...THE MAIN THREATS WILL BE VERY LARGE HAIL. DAMAGING WINDS AND ISOLATED TORNADOES WILL ALSO BE A THREAT TONIGHT...THOUGH TO A LESSER DEGREE THAN THE HAIL. EITHER WAY...IT LOOKS TO BE BUSY AFTERNOON AND EVENING. THE ACTUAL COLD FRONT WILL BE DELAYED...CROSSING THE AREA FROM AROUND 06Z TO 12Z. A SHORTWAVE WILL MOVE ACROSS SOUTH CENTRAL CANADA TOMORROW AND INTO NORTHERN PORTIONS OF THE NORTHERN PLAINS. COOLER AIR WILL CONTINUE TO FILTER INTO THE AREA...ACCOMPANIED BY GUSTY NORTHWEST WINDS. HIGHS WILL GENERALLY BE IN THE 70S...WITH SOME LOWER 80S ACROSS FAR SOUTHERN SD. WILL KEEP SOME LOW CHANCES FOR SHOWERS AND STORMS DURING THE DAY WITH STEEP LAPSE RATES AND COLD AIR ALOFT. DRY LOW LEVELS SHOULD KEEP ACTIVITY ISOLATED AND ON THE LIGHT SIDE. DRY AND SEASONABLY MILD WEATHER IS EXPECTED FOR SATURDAY WITH HIGHS IN THE 70S AND LOWER 80S. EXTENDED...UPPER RIDGE WILL REMAIN OVER THE WESTERN CONUS ON SUNDAY BRINGING VERY WARM AND DRY CONDITIONS TO THE AREA. THE RIDGE AXIS WILL REMAIN OVER THE ROCKIES FOR THE BEGINNING OF THE WORK WEEK WITH WEAK DISTURBANCES MOVING THROUGH...BRINGING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO PARTS OF THE AREA. RIDGE STARTS FLATTENING OUT TOWARDS MID-WEEK...BRINGING A BETTER CHANCE OF PRECIPITATION. && .AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING AS AN UPPER LEVEL WAVE AND COLD FRONT MOVE THROUGH THE REGION. SOME OF THE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND STRONG WIND GUSTS. AREAS OF IFR TO MVFR CONDITIONS CAN BE EXPECTED IN THE STRONGER STORMS. OTHERWISE...VFR CONDITIONS EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && CALDERON/SCHILD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1105 AM MDT THU JUN 26 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1105 AM MDT (1206 PM CDT) THU JUN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS A STRONG COLD FRONT AND UPPER LEVEL DISTURBANCE CROSS THE NORTHERN PLAINS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. LARGE HAIL AND STRONG WIND GUSTS WILL REMAIN THE PRIMARY THREATS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE...MAINLY EAST OF THE BLACK HILLS. LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED WITH THE HEAVIER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS COULD DEVELOP ACROSS THE AREA ON FRIDAY...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. THE WEEKEND IS LOOKING DRY AT THIS TIME...WITH A CHANCE FOR THUNDERSTORMS RETURNING EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
759 PM MDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 25 SSW NEWCASTLE 43.52N 104.39W
06/26/2008 E60.00 MPH WESTON WY PUBLIC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
803 PM MDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL MISSION 43.31N 100.66W
06/26/2008 E0.88 INCH TODD SD TRAINED SPOTTER
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
820 PM MDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL WOOD 43.50N 100.48W
06/26/2008 M1.25 INCH MELLETTE SD CO-OP OBSERVER
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
827 PM MDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL MISSION 43.31N 100.66W
06/26/2008 E1.75 INCH TODD SD LAW ENFORCEMENT
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
838 PM MDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 6 ESE CUSTER 43.73N 103.49W
06/26/2008 E60 MPH CUSTER SD PARK/FOREST SRVC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
906 PM MDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HAIL 7 NE LONG VALLEY 43.53N 101.40W
06/26/2008 E1.50 INCH JACKSON SD PUBLIC
&&
MERICKSOThe Rapid City radar (KUDX), 104 km away, was scanning. The volume nearest the first event began at 03:23 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101465, 101466, 101467.